Oh, hi! About me.

Sinead

New
Messages
6
Reaction score
0
Points
0
Hi from Australia.

My temporal lobe seizures started decades ago. The likely cause is an angioma. They are well controlled by tegretol and lamictal with no issues until now. My liver enzymes are now sky high and it looks like tegretol may no longer a good drug for me. This is very unexpected, as I've been on these drugs for about 16 years and the thought of going back to square one is not desirable.

In the mean time, I've had an ultrasound of the liver and surrounding organs and they all seem fine. I saw my neurologist who has referred me on to an endocrinologist in case the causes are nothing to do with the meds. I see the endocrinologist on Monday. If he doesn't find anything, then I guess I'm back with the neurologist trying out new medication recipes. Right now, I'm just so sick of waiting to find out what's next.

I thought all of this was well behind me. I know it's not the worst thing either, but it's a time when I feel I need conversation with people who understand (apart from doctors). I also want to share what happens because it might make someone else's journey a little easier if they run up against the same issues.
 

CQ:)

Veteran
Messages
4,138
Reaction score
152
Points
178
Hi sinead

Welcome to CWE, from a fellow Aussie.

I know there are alot of meds can have long term side effects if you have been on them for a period of time. I think one of the side effects from long term use of Tegretol is affect of your liver.

I had my 1st seizure when I was a baby until I was 3 then went 21 years seizure free until I started taking seizures again in 2002 when I was 24. When my seizures returned my neurologist put me on tegretol, I had a lot of trouble getting my partial seizures under control so in 2004 my neurologist started adding meds. I tried 5 meds all up but we still couldn't find a good combination to control my partials so in 2009 my neurologist suggested I looked into brain surgery.

I saw an epiologist in Melbourne in 2010 then after going through pre surgery tests I had left temporal lobe surgery in March 2011. When I had my surgery I was on Tegretol & Keppra but in March 2012 when I was 12 months seizure free my neurologist & I discussed slowly taking me of one of the meds. We decided to slowly take me of Tegretol as it was an older med to Keppra & had more known long term side effects. It took 12 months for me to come of the Tegretol but I came completely of it in April this year.

Good luck with the new med change, hope you find a med which will keep your seizures under control.
 
Last edited:

Sinead

New
Messages
6
Reaction score
0
Points
0
Hi CQ. Thanks for sharing your experience. It is helpful to know about what others have been through. Just reading through this afternoon, I see that quite a few people have had issues with raised liver enzymes.

Nice to know there are some Aussies here too. :)
 

CQ:)

Veteran
Messages
4,138
Reaction score
152
Points
178
Hi CQ. Thanks for sharing your experience. It is helpful to know about what others have been through. Just reading through this afternoon, I see that quite a few people have had issues with raised liver enzymes.

Nice to know there are some Aussies here too. :)
I've never had have any issues with my liver but my parents have a very good friend who has in 57 but has had epilepsy for over 40 years, she was on Tegretol for many years but was eventualy taken of it after she started having problems with her liver. She is still on epilepsy meds but no sure which meds she is on at the moment.

There are a few Aussie members on here so some more might pop by aswell.
 
Last edited:
Top